Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Blacksburg, VA

May 9, 20095 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 9, 2009, 12:46 AM EDT for 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2009, 12:46 AM EDT (04:46 UTC)
Expired
May 9, 2009, 4:32 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090446
FFWRNK
VAC021-077-173-185-197-091030-
/O.NEW.KRNK.FF.W.0005.090509T0446Z-090509T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 AM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SMYTH COUNTY IN SOUTHWEST VIRGINIA
  WESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 AM EDT.

* AT 1230 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RAPIDLY
  RISING CREEKS AND STREAMS ACROSS THE WESTERN PART OF THE COUNTY
  JUST WEST OF MARION.  THIS WATER WILL LIKELY RESULT IN ROAD
  CLOSURES.  THE STORM THAT PRODUCED THE HEAVY RAINFALL MOVED
  INTO CENTRAL GRAYSON COUNTY.  RAPIDLY RISING WATER LEVELS ARE 
  ALSO EXPECTED THERE.  ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED
  OVERNIGHT.  THIS ADDITIONAL RAINFALL WILL CAUSE STREAMS TO 
  RISE EVEN HIGHER.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MARION...SEVEN MILE FORD...THOMAS BRIDGE...AND INDEPENDENCE.
  HEAVY RAIN HAS ALSO FALLEN OVER WESTERN WYTHE COUNTY.  
  ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLOODING WEST 
  OF WYTHEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3694 8183 3696 8179 3707 8120 3657 8092
      3658 8148 3659 8166 3661 8167 3663 8161
      3664 8163 3679 8170 3692 8183

$$

PEM
2 follow-up statements
000 
WGUS71 KRNK 090651
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 AM EDT SAT MAY 9 2009

VAC021-077-185-197-090655-
/O.CAN.KRNK.FF.W.0005.000000T0000Z-090509T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-WYTHE VA-BLAND VA-TAZEWELL VA-
251 AM EDT SAT MAY 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN
TAZEWELL...SOUTHWESTERN BLAND...WESTERN WYTHE AND GRAYSON COUNTIES...

LAT...LON 3696 8179 3696 8169 3694 8168 3694 8165
      3696 8162 3696 8159 3674 8141 3668 8162
      3675 8168 3679 8170 3692 8183 3694 8183

$$

VAC173-091030-
/O.CON.KRNK.FF.W.0005.000000T0000Z-090509T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
251 AM EDT SAT MAY 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
WESTERN SMYTH COUNTY...

AT 245 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROAD CLOSURES DUE TO HIGH WATER AND DOWNED TREES JUST WEST OF MARION
VIRGINIA. THE RAIN HAS ENDED IN THIS AREA...BUT RUNOFF WILL CONTINUE 
AND STREAMS WILL REMAIN HIGH. ADDITIONAL RAINFALL IS POSSIBLE LATER 
TONIGHT INTO EARLY SUNDAY MORNING.  IF MORE RAIN OCCURS...AND 
SINCE THE GROUND IS ALREADY SATURATED...SIGNIFICANT FLOODING OF 
SMALL STREAMS CAN OCCUR.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...MARION...
THOMAS BRIDGE...SALTVILLE...QUARRY...CHILHOWIE...BROADFORD...ALLISON 
GAP AND ADWOLF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3696 8179 3696 8169 3694 8168 3694 8165
      3696 8162 3696 8159 3674 8141 3668 8162
      3675 8168 3679 8170 3692 8183 3694 8183

$$
000 
WGUS71 KRNK 090832
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EDT SAT MAY 9 2009

VAC173-090840-
/O.CAN.KRNK.FF.W.0005.000000T0000Z-090509T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
432 AM EDT SAT MAY 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN SMYTH
COUNTY...

DEPARTMENT OF TRANSPORTATION REPORTED NO FLOODING IN THE AREA. 
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. HOWEVER...A FLOOD WATCH REMAINS IN 
EFFECT UNTIL NOON. ANOTHER ROUND OF HEAVIER SHOWERS AND 
THUNDERSTORMS MAY OCCUR LATER THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER 
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 3696 8179 3696 8169 3694 8168 3694 8165
      3696 8162 3696 8159 3674 8141 3668 8162
      3675 8168 3679 8170 3692 8183 3694 8183

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:42 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 8, 10:42 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT FRI MAY 8 2009

.SYNOPSIS...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION OVERNIGHT. A TRAILING COLD FRONT WILL THEN SAG SOUTHEAST
ACROSS THE REGION ON SATURDAY...AND REACH THE CAROLINAS BY SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 1030 PM EDT...RENUED DEEP CONVECTION CONTINUES OVER EASTERN
KENTUCKY WITH WAVES OF SHRA/TSR MOVING DOWNSTREAM INTO THE CWA.
THINK PRIMARY THREAT INTO THE OVERNIGHT WILL BE THE REPEAT
RAINFALL WITH POTENTIAL FOR FLASH FLOODING. SECONDARY THREAT WILL
BE THE SEVERE THREAT...AND THEN MAINLY OVER THE WESTERN CWA WHERE
THE STRONGER STORM CELLS MAY GENERATE DOWNBURST WIND AND HAIL.
ISOLATED TORNADIC THREAT EXISTS...AND THE STORM PREDICTION CENTER
THINKS THIS THREAT MAY MIGRATE EAST OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS. THIS LOW LEVEL JET IS ORIENTED SW-NE FROM THE TN
VALLEY INTO ERN KY AND SRN WVA...AND IS FORECAST TO NOSE INTO
CENTRAL VA LATER TONIGHT. TO ACCOUNT FOR THIS A NEW TORNADO WATCH
WAS ISSUED TO ENCOMPASS THE REMAINDER OF THE CWA.

FFG INDICATES THAT WIDESPREAD RAINFALL OF 1.5 TO 2 INCHES WOULD
CAUSE FLOOD PROBLEMS. I AM LEANING HEAVILY ON EXPANDING THE FLOOD
WATCH TO ENCOMPASS ALL VA COUNTIES WEST OF THE BLUE RIDGE...
INCLUDING THE ROANOKE VALLEY.

NOT SURE HOW MUCH DEBIS CLOUD AND SUBSIDENCE WILL EXIST SATURDAY.
WILL LEAVE THAT CHALLENGE FOR THE LATE NIGHT SHIFT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY AFTERNOON
INTO SATURDAY NIGHT. HIGH PRESSURE BUILD SOUTH ACROSS THE AREA
BEHIND THE FRONTAL BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF
COAST. AN AREA OF LOW PRESSURE TRACK ALONG THE FRONT IN THE
SOUTHEAST SUNDAY NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA.
CHANCE OF RAIN INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM
SHORTWAVE INTERACTS WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.

PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND
SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO
VALLEY ALONG WITH A NW TO N FLOW.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A
PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM.
LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A
BLEND OF THE 00Z ECMWF AND ECMWF ENS.

HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT
INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY.
A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY
NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO
FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE
OF NEXT WEEK AND WARM DURING THE END OF THE WEEK.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
MCS MOVING INTO THE REGION AS OF 2330Z IS NEAR A KBLF-KBKW LINE.
TRENDS HAVE THIS SYSTEM WEAKENING AS IT PROGRESSES EASTWARD.
EXPECT PRIMARILY MVFR-VFR CONDITIONS WITH THIS AREA OF
PRECIPITATION...BUT ISOLATED HEAVIER CELLS MAY PRODUCE A BRIEF
PERIOD OF LIFR-IFR. AS THE SYSTEM CONTINUES TO PROGRESS
EASTWARD...EXPECTING LESS COVERAGE AND SMALLER CHANCES OF
THUNDERSTORM ACTIVITIY.

THE BULK OF THIS PRECIPITATION SHOULD CLEAR THE AREA BY 05Z...BUT
THERE IS THE POTENTIAL FOR AN AREA OF STATIFORM RAIN TO STALL OVER
NORTHERN PARTS OF THE AREA WITH SOME ISOLATED EMBEDDED TSRA AFTER
THIS TIME.

ON SATURDAY...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING A
RETURN OF SHOWERS AND THUNDERSTORMS ALONG IT. THIS FEATURE IS
EXPECTED TO BE JUST EAST OF THE REGION BY 00Z TOMORROW EVENING.

HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR
MVFR CONDITIONS IN SHRA/TSRA. THEN HIGH PRESSURE ARRIVES FOR
TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-010-011-
     018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/JJ
Hazardous weather outlook, May 8, 10:49 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 PM EDT FRI MAY 8 2009

NCZ001>003-018-019-VAZ009-012-013-015-016-100300-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON-
CARROLL-
1049 PM EDT FRI MAY 8 2009

...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ007-010-011-WVZ042-100300-
TAZEWELL-BLAND-GILES-MERCER-
1049 PM EDT FRI MAY 8 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ018-019-WVZ043-044-100300-
CRAIG-ALLEGHANY VA-SUMMERS-MONROE-
1049 PM EDT FRI MAY 8 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 276 IN EFFECT UNTIL 3 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ020-WVZ045-100300-
BATH-GREENBRIER-
1049 PM EDT FRI MAY 8 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ004>006-VAZ014-017-022>024-032>035-043>047-058-059-100300-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1049 PM EDT FRI MAY 8 2009

...TORNADO WATCH 276 IN EFFECT UNTIL 3 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ020-100300-
YADKIN-
1049 PM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 8, 6:47 PM EDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT FRI MAY 8 2009

NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-090100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...BLUEFIELD...FLAT TOP
647 PM EDT FRI MAY 8 2009

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH
AND OVERSPREAD MUCH OF NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA BY MID EVENING. SOME
OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...LARGE
HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING
IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND
AREAL COVERAGE BY LATE EVENING.

VAZ014-017>020-022>024-WVZ043>045-090100-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
647 PM EDT FRI MAY 8 2009

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH
AND OVERSPREAD MUCH OF SOUTHEASTERN WEST VIRGINIA INTO WESTERN
VIRGINIA...INCLUDING THE NEW RIVER VALLEY...GREENBRIER VALLEY...AND
ALLEGHANY HIGHLANDS BY MID EVENING. SOME OF THE STRONGER STORMS
MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH...SMALL HAIL...AND
TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS
OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL
COVERAGE BY LATE EVENING.

WERT
Special weather statement, May 8, 8:59 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT FRI MAY 8 2009

VAZ007-009>014-WVZ042>044-090200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-MERCER-
SUMMERS-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION
859 PM EDT FRI MAY 8 2009

...MORE HEAVY SHOWERS AND STRONG THUNDERSTORMS EXPECTED THIS EVENING...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA THROUGH 10 PM. THE RAIN WILL
BE HEAVY AT TIMES...WITH UP TO ONE INCH POSSIBLE. ALSO...FREQUENT CLOUD
TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL MAY
OCCUR IN THE STRONGER STORMS.

THOSE LIVING FROM THE BLACKSBURG TO MARION AREA...NORTH TO HINTON
AND BLUEFIELD...SHOULD MONITOR WEATHER CONDITIONS THROUGH THIS
EVENING FOR POTENTIAL FLOODING AND SEVERE WEATHER. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 8, 10:20 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT FRI MAY 8 2009

VAZ010-011-013-014-090300-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-
1020 PM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL AFFECT BLAND...CITY OF RADFORD...
GILES...MONTGOMERY AND PULASKI COUNTIES...

AT 1018 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NARROWS
TO 9 MILES SOUTHWEST OF NARROWS TO 6 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MECHANICSBURG AROUND 1025
PM...PEARISBURG...AND THESSALIA AROUND 1030 PM...POPLAR HILL...AND
BANE AROUND 1035 PM...EGGLESTON...AND PEMBROKE AROUND 1040 PM AND
PARROTT AROUND 1045 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3730 8097 3730 8094 3734 8085 3738 8087
      3742 8082 3741 8079 3739 8080 3739 8078
      3737 8076 3739 8074 3739 8070 3728 8034
      3709 8042 3699 8058 3718 8110

EXPERIMENTAL

WP
Special weather statement, May 8, 10:24 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT FRI MAY 8 2009

VAZ010-012-013-090330-
BLAND VA-PULASKI VA-WYTHE VA-
1024 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE
COUNTIES...

AT 1022 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLAND...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BLAND AROUND 1030 PM...GUNTON PARK AROUND
1045 PM AND PULASKI AROUND 1100 PM.

LAT...LON 3699 8058 3690 8073 3703 8137 3718 8110

EXPERIMENTAL

DS
Special weather statement, May 8, 10:43 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT FRI MAY 8 2009

VAZ018-023-034-090330-
BEDFORD VA-BOTETOURT VA-CRAIG VA-
1043 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND CRAIG
COUNTIES...

AT 1040 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEW CASTLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DALEVILLE AROUND 1105 PM...NACE AROUND 1110
PM...BLUE RIDGE AROUND 1115 PM...LITHIA AROUND 1120 PM...BUCHANAN
AROUND 1125 PM AND PEAKS OF OTTER RECREATION AREA AROUND 1130 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 7960 3740 8005 3741 8008 3741 8011
      3744 8033 3756 8027 3758 7959

EXPERIMENTAL

WP
Special weather statement, May 8, 11:00 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT FRI MAY 8 2009

VAZ014-017-022-033-090345-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
1100 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY
AND ROANOKE COUNTIES...

AT 1100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CROCKETT SPRINGS AROUND 1115 PM...CHECK
AROUND 1120 PM...COPPER HILL AROUND 1125 PM...POAGES MILL AROUND 1130
PM...CALLAWAY AROUND 1135 PM AND BOONES MILL AROUND 1140 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3721 7992 3699 7999 3709 8055 3730 8040

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:26 PM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe51 min
May 8, 9:31 PM EDTFlash Flood WarningRNKBland, Giles, Tazewell6 hr
May 8, 9:34 PM EDTTornado WarningRNKBland, Tazewell41 min
May 8, 10:20 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford40 min
May 8, 10:24 PM EDTSpecial Weather StatementRNKBland66 min
May 8, 10:39 PM EDTTornado WarningRNKSmyth, Tazewell, Wythe41 min
May 8, 10:43 PM EDTSpecial Weather StatementRNKBotetourt, Craig47 min
May 8, 11:00 PM EDTSpecial Weather StatementRNKMontgomery45 min
May 8, 11:05 PM EDTTornado WarningRNKGrayson, Smyth, Wythe40 min
May 8, 11:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax64 min
May 8, 11:48 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania42 min
May 9, 12:23 AM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania63 min
May 9, 12:29 AM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania33 min
May 9, 3:24 AM EDTFlash Flood WarningRNKBland, Craig, Giles, Tazewell6 hr
May 9, 4:44 AM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem46 min
May 9, 6:35 AM EDTSpecial Weather StatementRNKGiles, Montgomery, Roanoke55 min
May 9, 9:11 AM EDTAreal Flood WarningRNKBland, Craig, Giles, Tazewell6 hr
May 9, 1:04 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania56 min
May 9, 1:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania40 min
May 9, 5:07 PM EDTSpecial Weather StatementRNKFluvanna23 min
May 9, 6:04 PM EDTSpecial Weather StatementRNKCity of Danville26 min
May 9, 6:18 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax42 min
May 9, 7:02 PM EDTSpecial Weather StatementRNKCharlotte43 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.